Alert archive / Maine / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 51, NWS Caribou, ME

August 11, 2016Aroostook County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Aug 11, 2016, 5:42 AM EDT for Aroostook County, Maine. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2016, 5:42 AM EDT (09:42 UTC)
Expired
Aug 11, 2016, 6:15 AM EDT
In force
33 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Aroostook County, ME

The radar

The Caribou radar (KCBW), 90 km from the middle of the area, began a volume at 09:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 5:42 AM EDTHAIL 1.253 E Caribou, MEDENTED VEHICLE. HAIL SIZE ESTIMATED. ALSO CROP DAMAGE IN AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Caribou, ME (KCAR), launched 00:00Z, 9.7 hours before the alert went out and 6 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 00:00Z on 2016-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 546 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 00:00Z on 2016-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
546 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1424 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

897 
WUUS51 KCAR 110942
SVRCAR
MEC003-111015-
/O.NEW.KCAR.SV.W.0051.160811T0942Z-160811T1015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
542 AM EDT THU AUG 11 2016

THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL AROOSTOOK COUNTY IN NORTHERN MAINE...

* UNTIL 615 AM EDT

* AT 541 AM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  CARIBOU...MOVING SOUTHEAST AT 40 MPH.

  HAZARD...QUARTER SIZED HAIL. 

  SOURCE...QUARTER INCH HAIL WAS OBSERVED AT THE NATIONAL WEATHER
           SERVICE OFFICE IN CARIBOU AT 5:33 AM.

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  PRESQUE ISLE...CARIBOU...FORT FAIRFIELD...LIMESTONE AND LORING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 4681 6806 4696 6792 4692 6780 4671 6779
TIME...MOT...LOC 0941Z 301DEG 35KT 4685 6789 

HAIL...1.00IN
WIND...<50MPH
 
$$

CB
1 follow-up statement
611 
WWUS51 KCAR 111007
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
607 AM EDT THU AUG 11 2016

MEC003-111017-
/O.EXP.KCAR.SV.W.0051.000000T0000Z-160811T1015Z/
AROOSTOOK ME-
607 AM EDT THU AUG 11 2016

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL AROOSTOOK COUNTY
WILL EXPIRE AT 615 AM EDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAS EXITED THE WARNED AREA. THEREFORE...THE WARNING WILL
BE ALLOWED TO EXPIRE.

LAT...LON 4681 6806 4696 6792 4692 6780 4671 6779
TIME...MOT...LOC 1000Z 301DEG 35KT 4685 6789 

$$

CB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:54 AM EDT, 2 hours 48 minutes earlier.

Area forecast discussion, Aug 11, 2:54 AM EDT, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
254 AM EDT THU AUG 11 2016

.SYNOPSIS...
A cold front moving into northern Maine this morning will stall
across the Downeast Region this afternoon. Several waves of low
pressure will move along this stalled boundary Friday into Monday.

&&

.NEAR TERM /THROUGH TONIGHT/...
A cold front pushing into northern Maine early this morning will
settle into the Downeast Region this afternoon. A drier and less
humid air mass will follow across far northern Maine. The
precipitable H20 on the 00z KCAR sounding was 1.38", and it is
expected to drop back to less an inch today. Dew points will drop
back into the 50s across northern and central Aroostook County by
this afternoon. Across central and Downeast areas it will remain
quite uncomfortable today with dew points pushing 70 degrees (F).
The front will provide the focus for isolated to scattered
afternoon thunderstorms, with the best chance across Washington
County. Highs this afternoon will range from near 80F in the
Saint John Valley to near 90F across interior Downeast Maine.
Areas of low clouds and fog across the Downeast Region and into
southern Aroostook County should lift by mid morning, but may hold
on until noon along the coast. Any early evening storms will give
way to a clear to partly cloudy sky this evening, but with an
increase in clouds later tonight from the west. There is also the
potential that some fog and low clouds may again develop along and
near the coast, but they are not expected to extend as far inland
as they did this morning. Lows tonight will range from the mid 50s
across the Crown of maine to the low to mid 60s Downeast.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
Although there's still model disagreement on the exact details,
the overall picture looks very wet for the end of the week,
particularly in central and Downeast portions of the forecast
area. A cold front will sink across the region Friday and then
become nearly stationary Friday night and Saturday. In the mean
time, waves of low pressure will ride along the front. The
question lies in exactly where the front will hang up. The NAM and
Canadian both take it to nearly the coast by Friday evening and
then lift it ever so slightly northward to interior Downeast on
Saturday. Meanwhile, the GFS brings the front Downeast Friday
evening, but then lifts it much further north Friday night into
Saturday. Have leaned closer to the NAM and Canadian solutions as
the GFS seems to be an outlier, but did throw a bit of it in to
account for the uncertainty. Please be aware that the forecast may
change as we draw nearer and the models hopefully come into better
agreement.

Regardless of where the front hangs up, it'll be a very sharp
moisture gradient as a tropical airmass will lie to its south while
a cooler Canadian maritime airmass is to the north. PWATs will reach
and likely exceed 2 inches by Saturday morning. With warm cloud
depths expected to be in the 12-14 kft range, expect we could see
highly efficient rain makers. There may be a thunderstorm or two in
the Bangor/Dover-Foxcroft/Greenville areas Friday afternoon and any
convection in particular could produce heavy rainfall. Conditions
look pretty stable on Saturday, but even without thunderstorms,
heavy rainfall will remain a threat. It's no surprise that WPC's Day
3 Excessive Rainfall Outlook, issued Wed afternoon, places much of
our forecast area in a Marginal Risk. Hesitant to mention exact
rainfall amounts at this point due to uncertainty in the timing of
low pressure waves and frontal placement, but somewhere in the
forecast area will likely get at least a couple inches of rain
before all's said and done.

The uncertainty in the frontal placement makes the temperature
forecast difficult as well. Friday will likely be very warm and
muggy, particularly in the Central Highlands down through interior
Downeast. These areas will see highs in the mid to upper 80s, while
the immediate coast will be around 80 or so. Further north, where
the front will come through early in the day, highs will be in the
70s. Saturday will be much cooler owing to easterly flow. Northern
and central Maine will likely struggle to get out of the 60s, while
Downeast will be in the lower 70s. Have lowered max temps with this
forecast since the more southern frontal position is favored, but
again, this may change if later model trends shift the front back
north.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Unsettled weather will continue into early next week as the
aforementioned front will stick around until at least Monday,
though it looks to be just off shore by then. We may see a bit of
a break from the rain Tuesday into Wednesday, depending on which
model you believe. But we'll be under zonal flow aloft and any
rogue shortwave could produce some showers, especially during the
daytime. These are notoriously hard to pinpoint, so have gone with
slight chance/low chance pops for both Tuesday and Wednesday.
After a cooler weekend, expect a warming trend through the middle
of next week.

&&

.AVIATION /07Z THURSDAY THROUGH MONDAY/...
NEAR TERM: VLIFR to LIFR early this morning at the Downeast
terminals will give way to VFR by mid-late morning. Brief MVFR
possible in any showers or thunderstorms this afternoon at the
Downeast terminals. MVFR at KHUL will give way to VFR early this
morning, with VFR at the remainder of the northern Maine terminals
today into tonight. There is the chance of IFR conditions late
tonight at the Downeast terminals, and especially at KBHB.

SHORT TERM: MVFR conditions will be likely through the entire
period as a frontal boundary becomes nearly stationary across the
region. Waves of showers are expected through the weekend into
early next week, keeping lots of low clouds around. The rain may
be heavy at times, particularly at the southern terminals, so
localized IFR conditions will be possible as well, especially
Friday night through Saturday night.

&&

.MARINE...
NEAR TERM: The wind and seas will remain below small craft
advisory levels through tonight. Very poor visibility is possible
at times in fog, especially this morning and again late tonight.

SHORT TERM: No headlines will be needed through the weekend. The
main concern will be the threat of rain, which may be heavy at
times, as a frontal boundary remains parked near or just to the
north of the waters through the end of the week. Otherwise, winds
and seas are expected to remain below Small Craft Advisory levels,
so no headlines are anticipated at this time.

&&

.CLIMATE...
During the first 10 days of August the average temperature at
Caribou of 67.8 degrees (F) was 2.4 degrees (F) above average. At
Bangor, the average temperature of 70.7 (F) was 2.2 (F) above
average. It has been the warmest start to August at both Caribou
and Bangor since 2012.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...CB
Short Term...Hastings
Long Term...Hastings
Aviation...CB/Hastings
Marine...CB/Hastings
Climate...CB
Hazardous weather outlook, Aug 11, 3:38 AM EDT, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
338 AM EDT THU AUG 11 2016

MEZ001>006-010-011-015>017-029>032-120745-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
338 AM EDT THU AUG 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL DOWNEAST MAINE...EAST
CENTRAL MAINE...EASTERN MAINE...FAR NORTHERN MAINE...INTERIOR
DOWNEAST MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE AND WEST
CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ050>052-120745-
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM-
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
338 AM EDT THU AUG 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

AREAS OF FOG WILL PRODUCE LOCALLY POOR VISIBILITY AT TIMES THROUGH
TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CB

In the hours before

Special weather statement, Aug 11, 12:56 AM EDT, 4 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
1256 AM EDT THU AUG 11 2016

MEZ015>017-029-030-110800-
SOUTHERN PENOBSCOT-INTERIOR HANCOCK-CENTRAL WASHINGTON-
COASTAL HANCOCK-COASTAL WASHINGTON-
INCLUDING THE CITIES OF...BANGOR...BREWER...ORONO...OLD TOWN...
AMHERST...AURORA...DEDHAM...EASTBROOK...GREAT POND...ORLAND...
DEBLOIS...GRAND LAKE STREAM...MEDDYBEMPS...PEMBROKE...PERRY...
PRINCETON...ELLSWORTH...BAR HARBOR...BLUE HILL...EASTPORT...
MACHIAS...CHERRYFIELD
1256 AM EDT THU AUG 11 2016

...AREAS OF FOG OVERNIGHT...

AREAS OF FOG ARE EXPECTED ACROSS THE DOWNEAST REGION OVERNIGHT.
THE FOG WILL LOCALLY PRODUCE POOR VISIBILITY. IF DRIVING, SLOW
DOWN, AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU.

CB
Special weather statement, Aug 11, 4:57 AM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
457 AM EDT THU AUG 11 2016

MEZ001-002-111000-
NORTHEAST AROOSTOOK-NORTHWEST AROOSTOOK-
457 AM EDT THU AUG 11 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN AROOSTOOK
COUNTY...

AT 456 AM EDT...STRONG THUNDERSTORMS WERE CLUSTERED NEAR EAGLE
LAKE... MOVING SOUTHEAST AT 30 MPH.

WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
PRESQUE ISLE...CARIBOU...FORT FAIRFIELD...LIMESTONE...MAPLETON...
WASHBURN...EASTON...WOODLAND...PORTAGE LAKE...NEW CANADA...
MADAWASKA LAKE...LORING...CROSS LAKE...NEW SWEDEN...CONNOR...
CASTLE HILL...PERHAM...CASWELL...WADE AND STOCKHOLM.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 US HIGHWAY 1 NEAR CARIBOU.
 STATE HIGHWAY 11 NEAR WINTERVILLE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS. FREQUENT
CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. LIGHTNING
CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER
INSIDE A BUILDING OR VEHICLE.

LAT...LON 4686 6865 4720 6843 4700 6782 4665 6790
TIME...MOT...LOC 0856Z 293DEG 28KT 4701 6845

CB
Local storm report, Aug 11, 5:38 AM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
538 AM EDT THU AUG 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 AM     HAIL             1 N CARIBOU             46.88N 68.01W
08/11/2016  E1.00 INCH       AROOSTOOK          ME   NWS EMPLOYEE

            THE HAIL LASTED ABOUT 5 MINUTES AND BEGAN AT 533 AM.

&&

CBOGEL

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 4:57 AM EDTSpecial Weather StatementCARAroostook63 min
Aug 11, 5:07 AM EDTSevere Thunderstorm WarningCARAroostook38 min
Aug 11, 2:24 PM EDTSpecial Weather StatementCARWashington51 min
Aug 11, 3:55 PM EDTSpecial Weather StatementCARWashington50 min
Aug 11, 4:26 PM EDTSpecial Weather StatementCARWashington34 min

Nearby

Severe Thunderstorm Warnings in Maine, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.